Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 172  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
E-CORRESPONDENCE
Year : 2014  |  Volume : 59  |  Issue : 4  |  Page : 423
Levetiracetam induced urticarial vasculitis: A preliminary report


Department of Dermatology, Veneorology and Leprology, Postgraduate Institute of Medical Education and Research, Chandigarh, India

Date of Web Publication27-Jun-2014

Correspondence Address:
Sonia S Mangal
Department of Dermatology, Veneorology and Leprology, Postgraduate Institute of Medical Education and Research, Chandigarh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.135546

Rights and Permissions



How to cite this article:
Mangal SS, Kumaran S. Levetiracetam induced urticarial vasculitis: A preliminary report. Indian J Dermatol 2014;59:423

How to cite this URL:
Mangal SS, Kumaran S. Levetiracetam induced urticarial vasculitis: A preliminary report. Indian J Dermatol [serial online] 2014 [cited 2021 Oct 19];59:423. Available from: https://www.e-ijd.org/text.asp?2014/59/4/423/135546


Sir,

Urticarial vasculitis is a disease characterized clinically by recurrent episodes of painful, persistent urticarial lesions with or without angioedema. Histologically, features of leukocytoclastic vasculitis are present. Herein we present an 11-year-old boy who developed urticarial vasculitis following 2 weeks of starting levetiracetam for seizures. Drug induced urticaria constitutes a rare etiology of urticarial vasculitis. Levetiracetam has been introduced recently and is supplanting the older antiepileptics. Its imputability has not been reported before among the drug responsible for urticarial vasculitis.

An 11-year-old boy suffering from autism spectrum disorders presented with a 10 day history of generalized pruritus and skin rash. He had been taking sodium valproate thrice a day for the last 4 years for epilepsy. Tab levetiracetam 250 mg twice a day was introduced 15 days before the appearance of symptoms. The urticarial wheals were persistent and enlarging in size. No history of fever, abdominal pain, joint pain or history of similar complains in the family was present.

Examination revealed multiple well defined dusky erythematous, annular and arciform urticarial wheals on the lower limbs [Figure 1] and [Figure 2] with no purpuric changes on diascopy. Apart from cutaneous involvement, the child was normal on systemic examination. Routine laboratory investigations including anti-nuclear antibodies and complement levels were within normal limits. Histopathology revealed features suggestive of small vessel vasculitis in the form of infiltration of vessel walls by neutrophils and eosinophils and endothelial cell swelling [Figure 3]. Levetiracetam was stopped and the patient was continued on sodium valproate. Patient was treated with a short course of oral corticosteroids (1 mg/kg) and non-sedating antihistaminics (fexofenadine), which resulted in complete resolution of the lesions in a week without any post-inflammatory hyperpigmentation following which the medicines were tapered and discontinued. Patient followed after 1 month and had no recurrence.
Figure 1: Dusky erythematous urticarial wheals on the lower limb

Click here to view
Figure 2: Annular urticarial wheals with dusky hue

Click here to view
Figure 3: H and E stain, (× 100) - Endothelial cell swelling along with neutrophilic and eosinophilic infiltration of the vessel walls

Click here to view


Urticarial vasculitis is a clinicopathologic entity consisting of urticarial lesions which demonstrate features of leukocytoclastic vasculitis on histology. In 1973, McDuffie recognized the hypocomplementemic form of this disease comprising low serum complement levels, arthritis, cutaneous vasculitis, in addition to other features resembling systemic lupus erythematosus.

Drugs commonly reported to induce urticarial vasculitis include cimetidine, diltiazem, potassium iodide, fluoxetine, non-steroid inflammatory drugs and glatiramer acetate. [1]

The cutaneous symptoms may include urticarial lesions persisting longer than 24 h, pronounced central clearing of lesions, purpura and residual hyperpigmentation following resolution. As the clinical characteristics of urticarial vasculitis may overlap with those of allergic urticaria, confirmation of the diagnosis requires a lesional skin biopsy.

Levetiracetam is a broad-spectrum antiepileptic that has been shown to be effective for a variety of seizures in adults and children. [2] The literature includes very few case reports exhibiting cutaneous drug reactions following levetiracetam use. Beswick et al. reported a dose-related reticular eruption with levetiracetam in a 46-year-old woman with malignant brain tumor. [3] In a study carried out in 1890 out-patients, 2.8% had developed rash with the use of antiepileptic drugs. Maculopapular cutaneous side-effects were observed in 0.6% of the patients who had used levetiracetam. [4] A case of erythema multiforme following 2 weeks of levetiracetam therapy was reported in a 27-year-old female by Yesilova et al. [5] DRESS, SJS/TEN, ecchymoses, edema and bullous pemphigoid due to the drug have also been reported. [6],[7],[8],[9]

Levetiracetam is considered to be effective, well-tolerated and safe in patients with epilepsy and other medical conditions that are difficult to manage in view of the serious adverse effects occurring with the aromatic anticonvulsant group of drugs. Due to the probable amplified use in the future, vigilant surveillance and assessment of the safety of levetiracetam is the requisite. Our primary goal is to exemplify our recent observation of urticarial vascultis with levetiracetam, which has not been reported to date and stimulate the readers to keep in mind while evaluating a case of urticarial vasculitis in patients on anti-epileptics.

 
   References Top

1.Cicek D, Kandi B, Oguz S, Cobanoglu B, Bulut S, Saral Y. An urticarial vasculitis case induced by glatiramer acetate. J Dermatolog Treat 2008;19:305-7.  Back to cited text no. 1
    
2.Crepeau AZ, Treiman DM. Levetiracetam: A comprehensive review. Expert Rev Neurother 2010;10:159-71.  Back to cited text no. 2
    
3.Beswick TC, Cohen JB. Dose-related levetiracetam-induced reticulated drug eruption. J Drugs Dermatol 2010;9:409-10.  Back to cited text no. 3
    
4.Arif H, Buchsbaum R, Weintraub D, Koyfman S, Salas-Humara C, Bazil CW, et al. Comparison and predictors of rash associated with 15 antiepileptic drugs. Neurology 2007;68:1701-9.  Back to cited text no. 4
    
5.Yesilova Y, Turan E, Sonmez A, Ozardali I. A case of erythema multiforme developing after levetiracetam therapy. Dermatol Online J 2013;19:12.  Back to cited text no. 5
    
6.Karadag AS, Bilgili SG, Calka O, Onder S, Kosem M, Burakgazi-Dalkilic E. A case of levetiracetam induced bullous pemphigoid. Cutan Ocul Toxicol 2013;32:176-8.  Back to cited text no. 6
    
7.Hawker K, Frohman E, Racke M. Levetiracetam for phasic spasticity in multiple sclerosis. Arch Neurol 2003;60:1772-4.  Back to cited text no. 7
    
8.Gómez-Zorrilla S, Ferraz AV, Pedrós C, Lemus M, Peña C. Levetiracetam-induced drug reaction with eosinophilia and systemic symptoms syndrome. Ann Pharmacother 2012;46:e20.  Back to cited text no. 8
    
9.Duong TA, Haddad C, Valeyrie-Allanore L, Sbidian E, Chosidow O, Wolkenstein P. Levetiracetam: A possible new inducer of toxic epidermal necrolysis and Stevens-Johnson syndrome in 2 cases. JAMA Dermatol 2013;149:113-5.  Back to cited text no. 9
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]

This article has been cited by
1 Levetiracetam
Reactions Weekly. 2014; 1515(1): 117
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (1,173 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed3474    
    Printed45    
    Emailed0    
    PDF Downloaded82    
    Comments [Add]    
    Cited by others 1    

Recommend this journal